An overdose of aspirin (acetylsalicylic acid): consequences

What can cause overdose of aspirin

Aspirin, or acetylsalicylic acid, is a drug that is widely used in modern medicine. In case of incorrect use can lead to severe poisoning and serious consequences. This article discusses an overdose of aspirin, causes of development, peculiarities of the clinical picture, providing first aid and components of hospital treatment of this pathological condition.

What is aspirin, in which cases it is assigned

Aspirin, or acetylsalicylic acid, is a drug that belongs to the group of nonsteroidal anti-inflammatory drugs (NSAIDs). He has a pronounced analgesic, anti-inflammatory and antipyretic activity. Acetylsalicylic acid also affects svorachivanie blood, diluting it.

Please note that aspirin is a drug that should be administered by the attending physician. Independent its use may be dangerous and cause an overdose and serious complications.

The main indications for aspirin:

  • the increase in body temperature above 38.5 degrees;
  • prevention of blood clots;
  • the pain of different localization and etiology (e.g., toothache, muscular);
  • various inflammatory processes in the body.

Produced acetylsalicylic acid in tablets of different dosages (100 and 500 mg). Sale drug without a doctor’s prescription.

Contraindications

Acetylsalicylic acid is a potent drug. There are conditions under which it is strictly prohibited. These include:

  • children up to age 12 years;
  • gastritis, peptic ulcer disease, hyperacidity of the gastric juice;
  • tendency to bleeding, decreased blood clotting;
  • Allergy to the drug;
  • bronchial asthma;
  • gout;
  • pregnancy and feeding the child breast milk;
  • kidney disease, accompanied by chronic or acute renal failure.

Remember that aspirin is strictly prohibited for children. They have it can cause Reye’s syndrome and lead to instant death.

Possible causes of poisoning acetylsalicylic acid

When taking acetylsalicylic acid overdose can occur for many reasons. Most often it develops as a result of bringing the self-treatment with this drug, taking it without consulting with your doctor. The following are possible causes and risk factors for poisoning and overdose of Aspirin:

  • conducting self-treatment with aspirin;
  • the combination of the drug with alcoholic beverages or narcotic substances;
  • the combination of aspirin with heparin, other anticoagulants;
  • the acceptance of expired tablets or medicines that were stored at the wrong temperature;
  • children may secretly from adults to eat found aspirin left in an accessible and conspicuous place;
  • the use of counterfeit drugs;
  • unauthorized change of dosage of the medication without prior consultation with your doctor;
  • the drug in the presence of contraindications to it, in this case for the development of poisoning do not have to take a lot of aspirin, one tablet is enough for the emergence of symptoms of intoxication and overdose.

Please note that the lethal dose of acetylsalicylic acid is different for each person. According to the instructions, an overdose of aspirin develops while taking more than 3,000 mg at a time.

Overdose symptoms aspirin

Acute poisoning with aspirin is clinically manifested during the first two hours after receiving a dose of medication. The heavier the intoxication, the faster will increase the symptoms and rapidly deteriorate the condition of the victim.

Below are the main symptoms that manifest poisoning with aspirin.

  • Severe pain in the stomach and heartburn are caused by irritation of the mucous membrane drug.
  • Nausea and repeated vomiting, diarrhea.
  • Severe pain in the head, dizziness and a sensation of noise ringing in the ears.
  • The development of respiratory failure and shortness of breath. The patient begins superficially and shallow breathing, he feels the lack of oxygen. In severe poisoning, edema of the lungs, which can lead to death.
  • Hypotension – a drop in the level of arterial blood pressure.
  • The heart rhythm disturbance. Develops tachycardia, heart rate through the roof, exceeds 120 beats/min On the background of a rapid heartbeat arrhythmia occurs, may appear beats.
  • Dry, paroxysmal cough. It may be accompanied by expectoration of sputum. This symptom indicates the onset of pulmonary edema.
  • Fever. Body temperature can rise to 40 degrees. The patient is cold and chilly.
  • Convulsions, resembling epileptic seizure.
  • Disturbance of consciousness. Poisoned people loaded gradually ceases to respond to voice and external stimuli. He falls into a deep coma.

A severe overdose of aspirin can lead to death. Patients die from pulmonary edema, heart failure, failure of internal organs.

Than may be complicated by acute poisoning with aspirin

In acute poisoning acetylsalicylic acid may develop severe consequences for the organism. Already in the first days of intoxication can appear the following complications:

  • acute renal failure;
  • acute liver failure;
  • gastrointestinal bleeding;
  • nasal or uterine bleeding;
  • hemorrhagic stroke;
  • pulmonary edema.

First aid for overdose

What to do in case of poisoning with acetylsalicylic acid? When the first signs of this pathological condition should immediately call the ambulance. While waiting arrival of physicians can start their own to save the poisoned person. To do this:

  1. Lavage of the stomach. In order to withdraw from the stomach the remnants of the drinking of aspirin, which did not have time to act and be absorbed into the blood, you should drink plenty of plain water (about a liter) and to provoke vomiting. This procedure prohibited the appearance of black or bloody vomiting, and impaired consciousness intoxicated person.
  2. Give the patient to drink sorbents. You can use any preparations of this drug group, such as APSCO, POLYSORB, activated carbon, smectite. Before hiring check their expiration date and read the rules in the regulations of the calculation of the required patient dose.
  3. Poisoned drink plain water. It should be without gas, and neutral temperature.
  4. In case of unconsciousness place patient on side and monitor the presence of his breathing and heartbeat. When they stop you need to carry out chest compressions.

The medical team, arrived on a call, will provide the victim first aid. First, gather medical history. Details tell them about what happened, call the drinking of aspirin, describe the amount of help from you. If a person is sick with something, take some medicine or has something allergies, don’t forget to report it to physicians.

First aid consists of drugs that regulate breathing and heart function, antiemetics, IV fluids, oxygen masks. After the stabilization of the victim transported him to the nearest emergency hospital.

Treatment of poisoning

The duration of hospital stay depends on the severity of the patient’s condition and the existence of complications and lesions of the internal organs. Treatment consists of the following components:

  • diet;
  • menadione (vitamin K);
  • sorbents;
  • antispasmodics;
  • dropper;
  • hemodialysis (acute renal failure).

In parallel with the treatment is a detailed examination of the patient. With his help, the doctor makes an accurate diagnosis, identify complications and more accurately selects the treatment. In cases of poisoning with aspirin may collect the following diagnostic procedures:

  • General complete blood count;
  • urinalysis;
  • coagulation;
  • ultrasound examination of internal organs;
  • blood chemistry for renal and hepatic markers;
  • electrocardiography;
  • chest x-ray (for suspected pulmonary edema);
  • analysis of blood gas composition;
  • gastroscopy (for gastrointestinal bleeding).

Prevention of poisoning with aspirin

Avoid overdose and poisoning acetylsalicylic acid is not difficult. For this you need to follow the guidelines listed below.

  • Take aspirin only after consulting the doctor and stick to their assigned dosage.
  • Do not mix the drug with alcohol.
  • If necessary, the combination of aspirin with other drugs consult your doctor.
  • Buy the medicine only officially-licensed pharmacies.
  • Keep the medicine out of the reach of children.
  • Follow the rules of storage of medicines, stick to the temperature specified on the package.
  • Do not take expired medications.

Aspirin poisoning can lead to severe disorders in internal organs, hemorrhage and even death. Treatment of this condition should be in toxicology or intensive care unit. For diagnosis and prescribing the right treatment, the doctor may order additional laboratory and instrumental examination of the patient. The duration of hospital stay depends on the severity of poisoning and patient’s condition.

READ  The first signs of drug poisoning: symptoms of intoxication